It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Restless Leg Syndrome Message Board


Restless Leg Syndrome Board Index


Re: Quinine tablets
Feb 26, 2015
I haven't tried quinine tablets, but my sister-in-law heard of someone who had gained relief from RLS by drinking tonic water, so I have tried having a small glass of Schweppes "full fat" tonic water each evening and it does seem to have made quite a difference. Since starting the tonic water treatment before Christmas I could count on the fingers of one hand the number of times I have had to get out of bed with RLS symptoms, whereas at the worst stage it used to be 3 or 4 times a week. Quinine is an ingredient of tonic water but at a level which should avoid the possible side effects of quinine on its own, apparently.

Incidentally my RLS symptoms are solely in my feet and only occur one foot at a time. Sometimes the restlessness wears off in one foot and within a few minutes starts in the other. I've never been prescribed anything for it beyond "sleep hygiene" though I do take iron and magnesium supplements alternatively which help a little, though not as significantly as tonic water seems to have done.

I hope my input is useful especially for anyone learning to cope with RLS. I must have had it for 40 years or more now and I think my mother had it before me. I can remember the agony of being out for dinner somewhere when RLS would decide to strike and I would be trying desperately not to squirm or fidget, but my wife always knew when I was suffering. Thankfully now I am able to go out in the evening without having to dread an attack.
Re: Quinine tablets
Mar 29, 2015
Excellent. You have found something that works. But your journey has just begun. You know the Mirapex is there for you, always there for you. So one night try potassium, no? Cream of tartar is pure potassium and works for me and others, mixed into water. 1/2 teaspoon is equal to the recommended daily allowance for potassium but some people seem to need a full teaspoon. A sizeable dose of potassium will cause a release of dopamine almost the way methamphetamine does. The problem with potassium is that it seems it is somewhat stimulating. Or try one bio-available iron tablet. I take iron in the form of iron-bisglycinate. Has to be taken on an empty stomach to work...for me at least. And I always wait to see if I have RLS before taking. I think iron works for two reasons: 1 Studies have shown that people with RLS have low brain iron, something they've dubbed the anemic brain 2. Everyone's iron availability drops at night. So here we are with anemic brains to begin with then on top of that add a drop of iron at night and you have RLS. The studies have also shown that our brain are anemic even though our iron stores are normal...even high!!! So that tells me I have to get iron to my brain right when I need it and that iron has to enter my bloodstream, and not just stay in my gut. Once that iron is stored my brain will never get a taste of it. So for me, taking an iron tablet in the morning or even afternoon is a waste of time.

You might also want to look at everything you are consuming. Antihistamines, antacids, antidepressants, statins, HRT, sucralose, interferon, anti-nausea meds can all trigger RLS. Over-eating, especially in the evening will trigger RLS for some. Finally, under-eating has been shown to increase the number and hardiness of our dopamine receptors. Because of the lack of iron in our brains we RLSers have shoddy dopamine receptors, especially the D2 receptors. So maybe try restricting calories for few days?

Like I said, RLS is a journey, and you've found a place to rest for awhile with the Mirapex. I'm sure you know that drugs like Mirapex come with a price and can cause something called "augmentation." Which means in the long run it can make your RLS far worse.

Good luck and keep us posted.





All times are GMT -7. The time now is 01:01 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!